water retention/ encephalopathy

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

jilly girl
New Member


Date Joined Apr 2009
Total Posts : 6
   Posted 4/9/2009 3:06 PM (GMT -7)   
Hi
could anyone tell me how you can get rid of water retention, my husband is already on water tablets but this is not helping. He has just came out of hospital today after a really really bad episode of encephalopathy. His legs and feet are huge they are like balloons with toes on the end. I have also noticed he is putting on more weight. He has put on 5 stone in the last 2 years but i have noticed recently that he seems to be going out side ways, his stomach is all extended already but as i say now it looks like he is going all bloated down his sides, he is starting to look like a Mr Man. He looks like he needs draining. Any help much appreciated
 
Jilly

Butterflythree
Veteran Member


Date Joined Oct 2007
Total Posts : 954
   Posted 4/9/2009 6:02 PM (GMT -7)   
Jilly, Welcome to the forum. I'm sorry that I haven't had the time to welcome you sooner. I have read some of your earlier post and know what you must be going through. I'm so sorry that your husband has this horrible disease. My husband is also battling it.

Is your husband on a sodium restricted diet? This can help alot. I have heard that a combination of lasix and spironolactone can be very helpful. My husband is currently taking lasix, and it pretty much does the trick unless he cheats on the low sodium diet which he likes to do often.

I'll be praying for you and your husband.
Butterflythree
 
There is always hope!


hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 4/9/2009 7:25 PM (GMT -7)   

Hi, Jilly.  You might ask his doctor about the possibility of draining him.  They are not anxious to do this because there is the risk of infection.  It's kind of a last resort.  Also, if it's not just his stomach that is bloated, it won't help his legs and feet.  As Butterfly mentioned, a low-sodium diet helps a lot.  Try cooking w/o salt.  Don't use canned veggies as they have too much sodium.  If you use canned beans, you can wash and drain them in a colander to get most of the salt off; then add some water to heat them.  Try salt substitute or lemon juice.  Also, if salt is absolutely needed, sea salt is preferable as it doesn't increase sodium content as much as regular salt.  Get in the habit of reading labels.  Check for sodium.  Just about everything has sodium in it, except fresh fruits and veggies.  Also ask the doctor about fluid restriction. 

Elevation of the legs, higher than the head, also helps a lot.  This should be done for about 20 min. every hour when the edema is really bad.  TEDS (thromboembolus deterrent stockings) help, though they can be very difficult to get on.

Is he on both Lasix and Aldactone (spironolactone?)  The Aldactone is a mild diuretic, but also balances the potassium that is lost with the Lasix.  I am on both.

These are just some suggestions for you, but don't hesitate to ask the doctor about the ascites and edema and what can be done.


hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 10:57 AM (GMT -7)
There are a total of 2,732,122 posts in 300,996 threads.
View Active Threads


Who's Online
This forum has 151159 registered members. Please welcome our newest member, webers.
252 Guest(s), 9 Registered Member(s) are currently online.  Details
Wdan, Michael_T, sararectenwald1, ChickNorris, rockyfords, Jingles1234, Kmuth, MollieMae, minnietoty


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer